Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 105, NWS Raleigh, NC

July 4, 2018Alamance County, Orange County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 4, 2018, 7:17 PM EDT for Alamance County, Orange County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2018, 7:17 PM EDT (23:17 UTC)
Expired
Jul 4, 2018, 7:48 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alamance County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 82 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:00 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 4, 7:00 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
700 PM EDT Wed Jul 4 2018

.SYNOPSIS...
Easterly flow will persist over the region through Thursday, thanks
to high pressure to our north and east. A cold front will then
settle southeastward across the region Friday night, and will push
south of our area by Saturday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 700 PM Wednesday...

Happy Fourth of July!

Little change required to the near term forecast.

Broken bands of convection drifting westward across the piedmont
occurring along a weak wwd moving mid level shear axis. T-storms
feeding upon a slightly unstable atmosphere with MLCAPE vales in the
neighborhood of 1000-1500 J/kg. Storms in the vicinity of Durham and
Siler City moving into an air mass more supportive of strong gusty
winds. Thus, could see a few locations report wind gusts 35-45 mph
through 01Z. This threat appears highest in a region from Albemarle
to the Triad region and Burlington.  Expect the bulk of the
convection to dissipate within an hour or two of sunset with loss of
heating. Otherwise, expect partly cloudy skies until pre dawn when
areas of low clouds are likely to develop. Overnight temperatures
generally in the mid 70s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 245 PM Wednesday...

Ongoing easterly flow will result in a day similar to today, with
scattered coastal showers moving inland and across central NC as the
afternoon progresses into the evening.  With a similar airmass and
weak shear, the severe threat should be minimal. Highs in the upper
80s to around 90. Lows in the lower to mid 70s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 155 PM Wednesday...

Longer range forecast is on track and only minor changes were made
to reflect latest guidance.

A cooler airmass will be moving across the Ohio Valley and Northeast
states Friday.  The leading edge of the cooler airmass will make its
way southward into the Mid-Atlantic States on Friday and then into
central NC Friday night before shifting and then stalling south of
the area Saturday night or early Sunday.  Scattered to numerous
convection will occur in the vicinity of the cold front as it
crosses the area Friday into Saturday.  Chance for rain expected to
taper off from north to south Saturday afternoon and evening.
With the exception of an isolated chance of convection across the
far southern/southeastern zones on Sunday, in proximity to the
decaying stalled frontal zone, it will remain dry through the middle
of next week.

Temperatures Friday will peak around 90F in advance of the front.
Highs Saturday and Sunday will be in the 80s as the cooler airmass
overspreads the area.  The heat returns Monday through Wednesday
with highs in the lower to mid 90s.

&&

.AVIATION /00Z WEDNESDAY THROUGH MONDAY/...
As of 715 PM Wednesday...

VFR conditions continue to remain dominant across central NC this
evening, with only intermittent drops into MVFR range as
showers/thunder impact TAF sites intermittently. Current radar
trends have cleared KRWI/KFAY with lingering VCTS mainly south and
west of KRDU. Showers and storms may impact KGSO between 00z/01z
and Winston Salem soon after tonight, with gradual clearing
commencing quickly after sunset. After 08Z tonight, E-NE low level flow
will result in patchy, to areas of IFR conditions with fog and low
clouds. The fog/stratus will lift after 05/13Z with cigs gradually
rising through MVFR criteria, then finally to VFR after 05/16Z. The
rest of the day Thursday will feature scattered showers and tstms,
similar to today, with locally brief MVFR conditions assoc with this
activity. Due to uncertainty of location/timing, have treated this
threat with a VCTS for now.

After 05/18Z:  A cold front will bring another good chance of
showers/storms, and along and immediately post-frontal sub-VFR
ceilings, to cntl NC early Fri night-Sat. Improving aviation conditions
are expected behind the front over the weekend, and may lingering into
early next week as high pressure remains in control.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...np
NEAR TERM...WSS
SHORT TERM...np
LONG TERM...CBL/Franklin
AVIATION...JJM/np
Hazardous weather outlook, Jul 4, 4:38 AM EDT, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
438 AM EDT Wed Jul 4 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-050845-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
438 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jul 4, 5:48 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
548 PM EDT WED JUL 4 2018

NCZ027-041>043-042230-
Nash NC-Johnston NC-Wake NC-Wilson NC-
548 PM EDT WED JUL 4 2018

...A THUNDERSTORM WILL AFFECT SOUTHWESTERN NASH...EAST CENTRAL
WAKE...NORTHEASTERN JOHNSTON AND WEST CENTRAL WILSON COUNTIES UNTIL
630 PM EDT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bailey, or 16 miles southwest of Nashville, moving west at 15 mph.

Deadly cloud to ground lightning will be possible with this storm.

Locations impacted include...
Zebulon, Bailey, Knightdale, Wendell, Middlesex, Sims, Emit, Buckhorn
Reservoir and Flowers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3556 7838 3583 7850 3585 7827 3582 7825
      3586 7823 3589 7808 3572 7800
TIME...MOT...LOC 2147Z 070DEG 15KT 3578 7813

WSS
Special weather statement, Jul 4, 6:24 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
624 PM EDT WED JUL 4 2018

NCZ010-011-026-027-041-042-042315-
Nash NC-Johnston NC-Franklin NC-Wake NC-Warren NC-Halifax NC-
624 PM EDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN NASH...
SOUTHEASTERN WARREN...WEST CENTRAL HALIFAX...EASTERN WAKE...
NORTHWESTERN JOHNSTON AND FRANKLIN COUNTIES UNTIL 715 PM EDT...

At 623 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 12 miles south of Littleton
to near Bunn to 8 miles south of Zebulon. Movement was west at 15
mph.

Isolated wind gusts up to 40 mph will be possible with these storms.

Deadly cloud to ground lightning will also be possible with these
storms.

Locations impacted include...
Raleigh, Louisburg, Wake Forest, Garner, Clayton, Zebulon, Bunn,
Knightdale, Wendell and Rolesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3630 7777 3595 7822 3564 7822 3556 7854
      3563 7858 3574 7860 3592 7861 3627 7823
TIME...MOT...LOC 2223Z 078DEG 14KT 3625 7791 3595 7830 3571 7830

WSS
Special weather statement, Jul 4, 6:26 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
626 PM EDT WED JUL 4 2018

NCZ023-024-039-040-073>075-042315-
Stanly NC-Chatham NC-Alamance NC-Randolph NC-Moore NC-Orange NC-
Montgomery NC-
626 PM EDT WED JUL 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MOORE...
SOUTHERN ALAMANCE...SOUTHWESTERN ORANGE...CENTRAL MONTGOMERY...
SOUTHEASTERN RANDOLPH...SOUTHEASTERN STANLY AND WESTERN CHATHAM
COUNTIES UNTIL 715 PM EDT...

At 626 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Carrboro to near Troy.
Movement was west at 15 mph.

Wind gusts up to 40 mph will be possible with these storms.

Deadly cloud to ground lightning will also be possible with these
storms.

Locations impacted include...
Chapel Hill, Troy, North Carolina Zoo, Siler City, Carrboro, Biscoe,
Seagrove, Liberty, Norwood and Ramseur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3584 7959 3587 7951 3593 7946 3594 7932
      3589 7901 3587 7902 3521 7991 3522 8018
TIME...MOT...LOC 2226Z 096DEG 14KT 3585 7914 3528 7988

WSS
Special weather statement, Jul 4, 6:42 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
642 PM EDT WED JUL 4 2018

NCZ024-025-042330-
Durham NC-Orange NC-
642 PM EDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE AND DURHAM
COUNTIES UNTIL 730 PM EDT...

At 641 PM EDT, Doppler radar was tracking a strong thunderstorm near
Durham, moving west at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Durham, Chapel Hill, Hillsborough, Carrboro, Efland, Eno River State
Park, Parkwood, Gorman, Schley and Bethesda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3610 7882 3609 7881 3609 7879 3607 7878
      3607 7875 3603 7875 3602 7874 3603 7872
      3602 7871 3596 7872 3592 7876 3593 7880
      3588 7883 3587 7922 3618 7918
TIME...MOT...LOC 2241Z 098DEG 18KT 3600 7882

WSS
Special weather statement, Jul 4, 7:02 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
702 PM EDT WED JUL 4 2018

NCZ041-042345-
Wake NC-
702 PM EDT WED JUL 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAKE COUNTY UNTIL
745 PM EDT...

At 702 PM EDT, Doppler radar was tracking a strong thunderstorm near
Garner, or 9 miles southeast of Raleigh, moving west at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Raleigh, Cary, Garner, Fuquay-Varina, Apex, Holly Springs, Lake
Wheeler, New Hill, Lake Benson and Shearon Harris Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3577 7848 3570 7847 3560 7860 3555 7882
      3559 7893 3579 7893
TIME...MOT...LOC 2302Z 085DEG 18KT 3570 7857

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:48 PM EDTSpecial Weather StatementRAHJohnston42 min
Jul 4, 6:24 PM EDTSpecial Weather StatementRAHFranklin51 min
Jul 4, 6:26 PM EDTSpecial Weather StatementRAHChatham, Montgomery49 min
Jul 4, 6:42 PM EDTSpecial Weather StatementRAHDurham, Orange48 min
Jul 4, 7:02 PM EDTSpecial Weather StatementRAHWake43 min
Jul 4, 7:34 PM EDTSevere Thunderstorm WarningRAHChatham, Wake41 min
Jul 4, 7:43 PM EDTSpecial Weather StatementRAHAnson32 min
Jul 4, 7:44 PM EDTAreal Flood AdvisoryRAHAlamance, Orange89 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.